EMAIL THIS PAGE TO A FRIEND

The Annals of pharmacotherapy

Extrapyramidal symptoms associated with calcium-channel blockers.


PMID 7711350

Abstract

Flunarizine and cinnarizine have been well documented to cause EPS. Other CCBs, on rare occasions, also have been reported to cause EPS. Theoretical explanations for these events include the inhibition of calcium influx into striatal cells and direct dopaminergic antagonistic properties. In addition, the chemical structures of flunarizine and cinnarizine, which are related to neuroleptics, may explain the relatively greater incidence of EPS with these agents. Suggested risk factors for acquiring EPS with flunarizine or cinnarizine use appear to be age, although experience with using these agents in younger patients is limited, and a family history of tremors and/or Parkinson's disease. The onset and type of presentation is unpredictable and, in most instances, discontinuation of the medication relieves the symptoms within a few days to months. Pharmacologic management of EPS with continued use of the offending agent generally has not been of clinical benefit. In conclusion, patients receiving CCBs, particularly flunarizine and cinnarizine, should be monitored for EPS.

Related Materials

Product #

Image

Description

Molecular Formula

Add to Cart

C5270
Cinnarizine, powder
C26H28N2